Puppy Forum and Dog Forums banner
1 - 4 of 4 Posts

·
Registered
Joined
·
1 Posts
Discussion Starter · #1 ·
Hello Everyone,

About a week ago I noticed that my Yorkiewas acting a little different he was struggling to go down and up the stairs and seemed to be in some discomfort. I assumed he pulled something so monitored him for the day.

The following day I made an appointment with a local animal hospital as my regular vet was booked full. Upon a physical examination the vet determined a slipped disc in the neck. There were no x rays taken.

He was prescribed Onsior and Gabapentin. As the week went on I noticed he was getting worse drowsy, stumbling and still seemed to be in some pain. Than he started just standing with his head near the floor and not moving much. I found this extremely odd so followed up with the vet who told me to monitor and give them a call if things did not improve.

Fast forward a week later. Yesterday was his best day in a week he was extra sleepy but when I put him down he would go to his food bowl and didn’t seem to be in any pain. Once I gave him the medication everything described above began again. I didn’t think much of it and thought to myself “he must have been well rested and than the pain started to creep back”. Today is what made me think something is up with the medication. He was 100% today to his normal self minus the restrictions we have him placed on (no stairs, jumping, taking him outside to use the bathroom) but he had his full appetite going to the table hoping we would give him some food if we weren’t restricting him there is no doubt he would be 100%. Than 6:00PM rolled around and we gave him the Onsior and at about 7:00PM it all began again. So two days in a row where he seems “better” and when he takes the medication he gets worse.

I am going to be calling the vet tomorrow and bringing this up than seeing my regular vet on Tuesday.

Anybody have any experience on this?

Thanks
 

·
Registered
Joined
·
802 Posts
The only 2 dogs I've had that were prescribed Gabapentin had trouble with it, but it was vomiting and digestive problems, not what you describe. I have no experience with Onsior, but as you know dogs, like people, have different reactions to meds - what causes no side effects for one does for another. I'd certainly be checking with the vet on the meds.
 

·
Registered
Joined
·
2,392 Posts
My GSD is on gabapentin after having had surgery last weekend, and she looks a bit "stoned" for lack of a better word. People have said it's made them dizzy, and from watching Leo, I'm guessing it's having a similar effect on her.

I had to google Onsior, but it seems that one of the possible side effects is lethargy.
 

·
Super Moderator
Joined
·
2,845 Posts
Both my dogs have used Onsior with no issue - my oldest is actually on it semi-long-term for a soft tissue back issue we're working through with our physiotherapist - but that doesn't mean that it works for every dog. Definitely call back and explain exactly what you're seeing, and that the strange behavior appears directly linked to the medication. Hopefully they'll be able to find a treatment option that doesn't have as bad side effects! Good luck!
 
1 - 4 of 4 Posts
Top